Header graphic for print
Dangerous Drugs & Medical Devices News & Commentary on Prescription Drug & Medical Device Lawsuits

Fetal hydantoin syndrome associated with in utero AED exposure

Posted in Depacon / Depakene / Depakote

The connection between antiepileptic drugs and their ability to cause damage to a developing fetus or embryo is well documented.  Antiepileptic drugs (AEDs) are clearly connected to an increased risk of major congenital malformations in offspring exposed to the drugs during development.  Author Oguni M, from the Department of Pediatrics, Tokyo Women’s Medical University, at Shinjuku-Ku, in Tokyo wrote an article titled “Epilepsy and Pregnancy”, where the author states, “Since 1963, the association between antiepileptic drugs (AEDs) and congenital malformations in the offspring of women with epilepsy has received attention. A number of articles reported affirmative as well as some negative findings regarding an increased risk of congenital malformations. Although a consensus has not been regarding the presence of the specific malformation syndromes in relation to individual AEDs, such as fetal hydantoin syndrome, it is evident that women taking AEDs carry a two- to sevenfold higher risk of congenital malformations than do the general population.”

Fetal hydantoin syndrome (also known as fetal dilantin syndrome) is a birth defect caused by Phenytion or Carbamazepine to a fetus due to the teratogenic effects of these drugs.  Antiepileptic drugs have also shown to inhibit the absorption of folic acid (a natural compound found in foods such as spinach and sunflower seeds), so many doctors recommend their patients start a folic acid regiment for the entirety of their pregnancy.

The use of only one drug to treat epilepsy of women who wish to bear children is considered the safest method, for the introduction of two or three medications to control epilepsy has been associated with elevated risks that the offspring with develop major congenital malformations.  However, for many women, more than one drug is needed to control their epilepsy so polytherapy is the only viable option.  Author Oguni M. further explains that “In most recent studies, special attention has been placed on polytherapy, including the specific AED, or AED combinations, and high AED serum concentrations, responsible for the higher risk of congenital malformations. Based on these cumulative results, therapy guidelines for women of childbearing age with epilepsy have been established.”  Most of the data and studies done on this subject shows that epileptic episodes during pregnancy will likely not cause harm to the developing fetus.

Since many AED manufacturers have failed to warn users of the risks these drugs carry for birth defects, a number of AED birth defects lawsuits have been filed around the world.  If you used an AED and your child was born with a birth defect, you may be entitled to financial compensation for the undue injury sustained by your family.

I have the experience, resources, and skills required to win the justice you deserve in your Depacon lawsuit.

(855) 452-5529

justinian@dangerousdrugs.us

Our Depacon Lawsuit Information page is a great place to start if you have any questions about Depacon.